Journal: Singapore medical journal
Trimethoprim-sulfamethoxazole (TMP-SMZ) is a commonly used antibiotic that has been associated with drug rash with eosinophilia and systemic symptoms (DRESS) syndrome. DRESS syndrome is characterised by fever, rash, lymphadenopathy, eosinophilia and one or more major organ involvement. Although rare, TMP-SMZ is a recognised cause of fulminant hepatic failure. We report a case of a 17-year-old Chinese, male adolescent who presented with fever, myalgia, generalised maculopapular rash and lymphadenopathy after taking TMPSMZ for acne vulgaris. He subsequently developed hepatic encephalopathy and was worked up for urgent liver transplantation. He responded well to extracorporeal liver dialysis (originally intended as a bridging therapy) and subsequently recovered without the need for liver transplantation. This case report highlights the importance of early recognition of TMPSMZ-induced DRESS syndrome and the need for early discontinuation of the drug in the affected patient. Extracorporeal liver dialysis and transplantation should be considered in the management of TMP-SMZ-induced fulminant hepatic failure.
A single-centre, prospective randomised clinical trial investigating the analgesic efficacy of the transversus abdominis plane (TAP) block for adult patients undergoing laparoscopic appendicectomy was conducted.
Excellent outcome after conservative thyroid surgery for low-risk follicular thyroid carcinoma (FTC) has been reported from highly specialised centres. However, it is uncertain whether similar treatment results can be achieved in low-volume hospitals.
In patients undergoing haemodialysis, cardiovascular mortality and morbidity, characterised by accelerated atherosclerosis and increased inflammation, are elevated. Salusins are newly defined molecules in the atherosclerotic processes, and while salusin-alpha (Sal-α) acts as an antiatherogenic factor, salusin-beta (Sal-β) has a proatherogenic role. Their roles are as yet undefined in patients undergoing haemodialysis.
We report the case of a 36-year-old man with psoriatic arthritis and miliary tuberculosis, whose serum uric acid (SUA) level increased after the initiation of antituberculosis treatment, which included pyrazinamide. Most strikingly and paradoxically, the patient’s SUA level increased after treatment with allopurinol. On cessation of allopurinol, his SUA level decreased substantially, and complete normalisation was observed following the discontinuation of pyrazinamide treatment.
Children with anterior mediastinal mass (AMM) need general anaesthesia (GA) or deep sedation for diagnostic procedures more often than adult patients. Anaesthetic management to prevent such complications includes maintenance of spontaneous ventilation (SV) and prebiopsy corticosteroid/radiotherapy.
Alzheimer’s disease (AD) and Lewy body dementia (LBD) are two common forms of dementia. There are still controversies regarding whether LBD patients have a worse clinical course than AD patients.
Plantar fasciitis is a commonly seen outpatient condition that has numerous treatment modalities of varying degrees of efficacy. This systematic review aimed to determine the effectiveness of acupuncture in reducing pain due to plantar fasciitis.
ADAMTS13 (A disintegrin-like and metalloproteinase with a thrombospondin type 1 motif, member 13) plays a fundamental role in the regulation of haemostasis and thrombosis. Its deficiency leads to an accumulation of ultra-large von Willebrand multimers, inducing spontaneous platelet aggregation, thrombosis in the microvasculature and thrombotic thrombocytopenic purpura (TTP), a condition with 90% mortality when left untreated. Promptly quantifying ADAMTS13 antigen, activity and autoantibody has a crucial role in the diagnosis and management of TTP and can help differentiate from other thrombotic microangiopathies (TMAs). Reference ranges for ADAMTS13 are generally derived from Caucasian patients. Given that polymorphism in the ADAMTS13 gene can be associated with variable ADAMTS13 levels, we aimed to establish the first reference range in Singapore and provide a crucial laboratory test for institutions here and elsewhere.
Although ketamine is one of the commonest medications used in procedural sedation of children, to our knowledge, there is currently no published report on predictors of respiratory adverse events during ketamine sedation in Asian children. We aimed to determine the incidence of and factors associated with respiratory adverse events in children undergoing procedural sedation with intramuscular (IM) ketamine in a paediatric emergency department (ED) in Singapore.